Factors that increase your risk of developing Stevens-Johnson syndrome include:
Apr. 22, 2014
- Viral infections. Your risk of Stevens-Johnson syndrome may be increased if you have an infection caused by a virus, such as herpes, viral pneumonia, HIV or hepatitis.
- Weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases, such as lupus.
- A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
- A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
- Having a certain gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Nov. 25, 2013.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Nov. 25, 2013.
- Ferri FF. Ferri's Clinical Advisor 2014: 5 Books in 1. Philadelphia, Pa.: Mosby Elsevier; 2014. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- Lebwohl MG, et al. Treatment of Skin Disease: Comprehensive Therapeutic Strategies. 4th ed. Philadelphia, Pa.: Saunders Elsevier; 2014. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2012.
- Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
- Bolognia JL, et al. Dermatology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2012. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
- FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Nov. 25, 2013.
- Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.
- Goldsmith LA, et al., eds. Fitzpatrick's Dermatology in General Medicine. 8th ed. New York, N.Y.: The McGraw-Hill Companies; 2012. http://www.accessmedicine.com/resourceTOC.aspx?resourceID=740. Accessed Nov. 25, 2013.
- Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
- Ferrandiz-Pulido C, et al. A review of causes of Stevens-Johnson syndrome and toxic epidermal necrolysis in children. Archives of Disease in Childhood. 2013;98:998.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.